Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

148 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

How long does it take to heal the damage caused to the stomach by 5-HTP?

Answered by
Dr.
Dr. Saddiq Ulabidin

General & Family Physician

Practicing since :2011

Answered : 1623 Questions

default
Posted on Wed, 4 Jul 2018 in Medicines and Side Effects
Question: I took 5-htp for more than a month but looking back I started to develop stomach problems (burning sensation and strong chemical taste after eating or drinking orange juice for example, also my partner said my breath was very foul) and throat problems (pain and excessice mucus) in that period. Looked it up and to my shock 5-htp caused gastritis with many people and wellknown side effects are heartburn and stomach problems. I stopped the 5-htp immediately and went to my gp, she recognized immediately that my throat was red from reflux. Put me on omeprazole for 6 weeks, 2 times 20 per day. Things seem to be improving now. I think the 5-htp gave me an overload of acid which caused an infection in my stomach. Wished I would have known these side effects earlier, but as my doctor said, the damage has been done, now it has to heal. My question: how long can it take to heal? I was already told I needpatience, because it can take some time. Btw: I believe people should be warned more about side effects of natural supplements.
doctor
Answered by Dr. Saddiq Ulabidin 3 hours later
Brief Answer:
It does cause gastric side effects & may take few weeks to heal completely

Detailed Answer:
Hi! Welcome to Healthcaremagic. Thanks for sharing your concerns with us. We will try to help you in best way possible. First of all it's sad to know what you had been going through lately.

Based on the history you have shared, yes you are right that the gastric side effects are most probably be due to 5-HTP and you are right in this regard that, side effects should have been briefed about in advance and most doctors follow this protocol.

However now since the side effects have occurred it may take 2-4 weeks to resolve completely and it also depends upon the degree of damage caused. Usually acid reflux can trigger, ulcer formation in the stomach and that is a likely possibility in your case.

Sometimes some bacteria like H. pylori complicate the symptoms by triggering inflammation of stomach called gastritis. That can be confirmed on antigen detection in stool.

Meanwhile continue antacids like omperazole as you already are taking alongwith Motility agents like domperidone or itapride.

Avoid spicy, heavy, greasy meals and fizzzy drinks and take small but frequent meals. If symptoms persist beyond 4 weeks get a detailed gastroenterologist review and get endoscopy done.

Wishing you a speedy recovery. Hope this has answered your query. If you have any questions please feel free to ask. Regards
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Saddiq Ulabidin 11 hours later
Can a stomach ulcer cause a burning feeling and foul breath? Was the ulcer caused by an overload of acid? Of course it takes some time to heal, can you tell me how long approximately? I notice that every now and then I still get this weird chemical taste, but a lot less than it was, could that indicate my stomach (and the probable ulcer) is healing?
doctor
Answered by Dr. Saddiq Ulabidin 12 minutes later
Brief Answer:
Ulcer can cause these symptoms

Detailed Answer:
Hi! Thanks for the feedback. Yes ulcer can cause most of these symptoms and drug related mouth taste change may also be a possibility. Another possibility is some fungal Inflammation of stomach lining or of Oesophagus like thrush or gastritis can cause the same. Final diagnosis can be made on endoscopy however for the time being continue antacids and it should get better with in 2-4 weeks. Regards
Above answer was peer-reviewed by : Dr. Kampana
doctor
default
Follow up: Dr. Saddiq Ulabidin 5 minutes later
Thank you very much for your replies
doctor
Answered by Dr. Saddiq Ulabidin 1 hour later
Brief Answer:
You are welcome

Detailed Answer:
Hi! You are welcome. Regards
Above answer was peer-reviewed by : Dr. Kampana
doctor
premium_optimized

The User accepted the expert's answer

Share on